Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 298, NWS Atlanta, GA

June 16, 2003DeKalb County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 16, 2003, 7:26 PM EDT for DeKalb County, Georgia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 7:26 PM EDT (23:26 UTC)
Expired
Jun 16, 2003, 8:00 PM EDT
In force
34 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County DeKalb County, GA

The radar

The Atlanta radar (KFFC), 55 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.4 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WUUS52 KFFC 162326
SVRATL
GAC089-170000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
724 PM EDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEKALB COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 800 PM EDT

* AT 716 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM OVER CLARKSTON. THIS THUNDERSTORM HAS
SHOWN LITTLE TO NO MOVEMENT.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...AVONDALE
ESTATES...BELVEDERE PARK...CANDLER-MCAFEE...CHAMBLEE...CLARKSTON...
DECATUR...DORAVILLE...NORTH DECATUR...PANTHERSVILLE...PINE LAKE...
REDAN AND SCOTTDALE.

WIND GUSTS TO 60 MPH...DIME SIZE HAIL...AND VERY HEAVY RAIN CAN BE 
EXPECTED IN THE WARNED AREA.

THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN
LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3385 8434 3366 8431 3366 8411 3396 8431

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 5:30 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 16, 5:30 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT MON JUN 16 2003

330 PM EDT PUBLIC FORECAST DISCUSSION...
.OVERVIEW...
CUT OFF LOW REMAINS ACROSS EASTERN TEXAS SENDING SERIES OF
SHORTWAVES INTO GULF COAST STATES.  FLAT RIDGING HOLDS ACROSS
SOUTHEAST COASTAL STATES. MOIST AND UNSTABLE AIR MASS REMAINS ACROSS
GEORGIA.

.SHORT TERM...
LATEST RADAR SHOWING SCATTERED SHOWERS AND THUNDERSTORMS MAINLY
NORTH OF A LINE FROM ATLANTA TO AUGUSTA.  STORMS DEVELOPED IN HIGHER
CAPE AIR THIS AFTERNOON WITH SOME 250 JET SPEED DIFFLUENCE AS UPPER
SUPPORT.  SOME STORMS PRODUCING TORRENTIAL DOWNPOURS WITH PWS NEAR
1.7 INCHES. EXPECT CONVECTION TO DIMINISH AFTER SUNSET WITH LOSS OF
DIURNAL ENERGY IN ADDITION TO ADVANCING NVA AREA INDICATED BY ALL
MODELS.  WILL GO 10 POPS OR LESS OVERNIGHT AND INTO TUESDAY MORNING
WITH AGAIN SCATTERED MESOSCALE CONVECTIVE DEVELOPMENT WITH MOISTURE
AND INSTABILITY IN AFTERNOON.  TUESDAY OVERNIGHT WILL CONTINUE
CHANCE SHOWERS AND THUNDERSTORMS WITH FALLING HEIGHTS AND INCREASING
POTENTIAL FOR SHORTWAVE ENERGY OUT OF THE GULF.  THIS CONTINUES INTO
WEDNESDAY.  BY WEDNESDAY EVENING INTO THURSDAY MORE PRONOUNCED
TROPICAL MOISTURE GETS PULLED INTO SOUTHEAST AHEAD OF APPROACHING
FRONT.  LATEST MODELS INDICATE DRY CANADIAN AIR NEVER MAKES IT TO GA
THOUGH WILL HAVE TO FOLLOW TRENDS NEXT SEVERAL DAYS.

.EXTENDED...
MOIST AIRMASS WILL KEEP CHANCE RW AND TRW THROUGH WEEKEND...MAINLY
SCATTERED COVERAGE.  CUTOFF LOW GIVES WAY TO BROAD TROUGH ACROSS
MIDWEST BY FIRST PART OF NEXT WEEK.

TEMPS...OVERALL WILL MAKE LITTLE DAY TO DAY SWING AS AIR MASS
REMAINS SAME...WITH HUMID NIGHTS AND WARM TO HOT DAYS.

.PRELIMINARY POINT TEMPS/POPS...

KATL 71 86 69 84 / 30 40 40 40
KAHN 70 87 68 85 / 30 40 40 40
KGVL 70 85 68 83 / 30 40 30 40
KRMG 67 87 68 85 / 30 30 30 40
KCSG 73 90 72 87 / 30 50 40 40
KMCN 71 89 71 87 / 30 50 40 40

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

AVIATION FORECAST DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH WEAK SHORTWAVE
MAKING ITS WAY ACROSS NORTHEAST GEORGIA INTO THE CAROLINAS THIS
AFTERNOON. ALREADY SEEING A DECREASE IN COVERAGE AND EXPECT MUCH OF
PRECIP TO END BY SUNSET. LITTLE STRATUS AROUND THIS MORNING...MAINLY
CONFINED TO CSG AREA. HOWEVER WITH MOIST AIRMASS IN PLACE...SHOULD
SEE SOME LIGHT FOG (2-5 MILES) LATE TONIGHT/EARLY TUESDAY MORNING.
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING AGAIN TUESDAY
AFTERNOON.
Hazardous weather outlook, Jun 16, 6:15 AM EDT, 13 hours 11 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
615 AM EDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...A FEW THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT...

.SYNOPSIS...
A MOIST UNSTABLE AIR MASS WILL PERSIST ACROSS THE REGION. THIS WILL
AGAIN PROVIDE SUPPORT FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS.

.PRIMARY HAZARDS...THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE
LIGHTNING...WINDS GUSTING TO NEAR 40 MPH...AND LOCALLY HEAVY
RAINFALL.

.DISCUSSION...
SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON AND
EVENING. ABUNDANT MOISTURE AND EARLY AFTERNOON SUNSHINE WILL SUPPORT
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SIMILAR TO THE PAST COUPLE
OF DAYS...THERE IS THE POTENTIAL FOR HEAVY DOWNPOURS...POSSIBLY
LEADING TO SOME LOCALIZED URBAN OR SMALL STREAM FLOODING. WITH CAPES
LESS THAN 2000 AND LIFTED INDEX VALUES OF MINUS 2 TO MINUS 4...NO
SEVERE THUNDERSTORMS ARE EXPECTED. THE BEST CHANCE FOR THUNDERSTORM
DEVELOPMENT WILL BE BETWEEN NOON AND 8 PM.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MOST
OF THE WEEK.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Jun 16, 5:11 PM EDT, 2 hours 15 minutes before
GAZ016-162145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
511 PM EDT MON JUN 16 2003

...SIGNIFICANT WEATHER ALERT FOR CLOUD-TO-GROUND LIGHTNING AND VERY
HEAVY RAIN IN WHITE COUNTY UNTIL 545 PM EDT.

AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
CLUSTER OF STRONG THUNDERSTORMS OVER WHITE COUNTY...BETWEEN
CLEVELAND AND HELEN...MOVING SLOWLY EAST-SOUTHEAST. THIS AREA OF
THUNDERSTORMS PRODUCE INTENSE CLOUD-TO-GROUND LIGHTNING AND VERY
HEAVY RAINFALL.

LIGHTNING STRIKES CAN CAUSE FIRES. RESIDENTS OF THIS AREA SHOULD
STAY INSIDE AND AWAY FROM ELECTRICAL APPLIANCES...AND MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS. HEAVY
RAIN MAY RESULT IN FLOODING OF LOW-LYING AND FLOOD PRONE
AREAS...PARTICULARLY IN STEEP OR HILLY TERRAIN.  MOTORISTS OF THIS
AREA SHOULD SLOW DOWN OR AVOID TRAVEL DURING THE NEXT HOUR...AND
MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE
WARNINGS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

RAB
Special weather statement, Jun 16, 5:54 PM EDT, 1 hour 32 minutes before
GAZ086-162230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
554 PM EDT MON JUN 16 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE CLOUD-TO-GROUND LIGHTNING
IN EMANUEL COUNTY THROUGH 630 PM EDT.

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN
AREA OF THUNDERSTORMS...INTENSIFYING OVER EASTERN EMANUEL COUNTY
BETWEEN GARFIELD AND SWAINSBORO. THIS AREA OF THUNDERSTORMS WILL
PRODUCE INTENSE CLOUD-TO-GROUND LIGHTNING AS IT BUILDS FURTHER WEST
INTO THE COUNTY TOWARD SWAINSBORO...SUMMERTOWN...NUNEZ...AND
STILLMORE.

LIGHTNING STRIKES CAN CAUSE FIRES. RESIDENTS OF THIS AREA SHOULD
STAY INSIDE AND AWAY FROM ELECTRICAL APPLIANCES...AND MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

RAB
Local storm report, Jun 16, 5:58 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
558 PM EDT MON JUN 16 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    HELEN                     GA   LIGHTNING
06/16/03   WHITE                          *** 2 INJ ***
                                          REPORTED BY WHITE COUNTY
                                          911. 9 YEAR OLD AND 44
                                          YEAR OLD MALES STRUCK BY
                                          LIGHTNING. BOTH CONSCIOUS
                                          WHEN RESCUE PERSONNEL
                                          ARRIVED ON SCENE. EXTENT
                                          OF INJURIES UNKNOWN.
Special weather statement, Jun 16, 6:06 PM EDT, 1 hour 20 minutes before
GAZ076-162245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
606 PM EDT MON JUN 16 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE CLOUD-TO-GROUND LIGHTNING
AND VERY HEAVY RAIN IN SOUTHERN JEFFERSON COUNTY UNTIL 645 PM EDT.

AT 605 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN
AREA OF STRONG THUNDERSTORMS ACROSS SOUTHERN BURKE
COUNTY...DEVELOPING WESTWARD INTO SOUTHERN JEFFERSON COUNTY. THESE
THUNDERSTORMS WILL PRODUCE INTENSE CLOUD-TO-GROUND LIGHTNING AND
VERY HEAVY RAINFALL. THESE THUNDERSTORMS WILL AFFECT THE CITIES OF
LOUISVILLE...BARTOW...AND WADLEY.

LIGHTNING STRIKES CAN CAUSE FIRES. RESIDENTS OF THIS AREA SHOULD
STAY INSIDE AND AWAY FROM ELECTRICAL APPLIANCES...AND MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA OUTLETS FOR POSSIBLE WARNINGS.

THIS ACTIVITY SHOULD END ACROSS THE AREA BY 645 PM EDT.

RAB
Special weather statement, Jun 16, 6:48 PM EDT, 38 minutes before
GAZ109>112-162330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
648 PM EDT MON JUN 16 2003

...SIGNIFICANT WEATHER ALERT FOR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING AND VERY HEAVY RAIN IN NORTHERN MONTGOMERY...NORTHERN
WHEELER...TELFAIR...AND EASTERN DODGE COUNTIES UNTIL 730 PM EDT...

AT 645 PM EDT..NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
BAND OF DEVELOPING AND INTENSIFYING THUNDERSTORMS THAT EXTENDED FROM
TARRYTOWN IN MONTGOMERY COUNTY...TO ALAMO IN WHEELER COUNTY...TO
MILAN IN TELFAIR COUNTY. THIS ACTIVITY IS SLOWLY DEVELOPING WEST AND
SOUTH...AND WILL BUILD INTO EASTERN DODGE COUNTY AS WELL.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAIN CAN BE
EXPECTED WITH THESE THUNDERSTORMS.

LIGHTNING STRIKES CAN CAUSE FIRES. RESIDENTS OF THIS AREA SHOULD
STAY INSIDE AND AWAY FROM ELECTRICAL APPLIANCES. HEAVY RAIN MAY
RESULT IN BRIEF FLOODING OF LOW-LYING AND FLOOD PRONED AREAS. YOU
SHOULD MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

RAB
Special weather statement, Jun 16, 7:15 PM EDT, 11 minutes before
GAZ086-098-162345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
715 PM EDT MON JUN 16 2003

...SIGNIFICANT WEATHER ALERT FOR FREQUENT CLOUD-TO-GROUND LIGHTNING
AND VERY HEAVY RAIN IN WESTERN EMANUEL AND TREUTLEN COUNTIES UNTIL
745 PM EDT.

AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A BAND OF STRONG THUNDERSTORMS FROM NEAR NUNEZ IN WESTERN
EMANUEL COUNTY...TO SOPERTON IN TREUTLEN COUNTY...TO SOUTHERN DODGE
COUNTY. ADDITIONAL THUNDERSTORMS CONTINUE TO DEVELOP WESTWARD AND
NORTHWARD FROM THIS LINE. THESE THUNDERSTORMS WILL PRODUCE FREQUENT
CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAIN.

LIGHTNING STRIKES CAN CAUSE FIRES. RESIDENTS OF THIS AREA SHOULD
STAY INSIDE AND AWAY FROM ELECTRICAL APPLIANCES. IN ADDITION...VERY
HEAVY RAIN MAY RESULT IN BRIEF FLOODING OF LOW-LYING AND FLOOD
PRONED AREAS. MONITOR NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.